Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 95, NWS La Crosse, WI

October 1, 2018Clayton County, Iowa

NWS La Crosse, WI issued this river flood warning at Oct 1, 2018, 6:11 PM CDT for Clayton County, Iowa. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Oct 1, 2018, 6:11 PM CDT (23:11 UTC)
Expired
Oct 3, 2018, 12:41 PM CDT
In force
43 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Clayton County, IA

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.64 ft at Oct 1, 2018, 7:00 PM CDT.

actionminormoderate101510/0110/0210/0310/04
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

361 
WGUS43 KARX 012311
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
611 PM CDT Mon Oct 1 2018

.A flood warning has been issued for the Turkey River at Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-021110-
/O.NEW.KARX.FL.W.0095.181001T2311Z-181003T1741Z/
/EKDI4.1.ER.181001T2242Z.181002T1200Z.181002T2341Z.NO/
611 PM CDT Mon Oct 1 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Elkader.
* until Wednesday afternoon.
* At  5:45 PM Monday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 14.4 feet by 
  Tuesday morning. The river will fall below flood stage Tuesday 
  evening.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$
2 follow-up statements
627 
WGUS83 KARX 020227
FLSARX


Flood Statement
National Weather Service La Crosse WI
927 PM CDT Mon Oct 1 2018

.The flood warning continues for the Turkey River at Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-021726-
/O.EXT.KARX.FL.W.0095.000000T0000Z-181003T1800Z/
/EKDI4.1.ER.181001T2242Z.181002T0600Z.181003T0000Z.NO/
927 PM CDT Mon Oct 1 2018

The Flood Warning continues for
  The Turkey River at Elkader.
* until Wednesday afternoon...Or until the warning is cancelled.
* At  8:45 PM Monday the stage was 12.3 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.8 feet by 
  Tuesday morning. The river will fall below flood stage Tuesday 
  evening.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$
320 
WGUS83 KARX 020929
FLSARX


Flood Statement
National Weather Service La Crosse WI
429 AM CDT Tue Oct 2 2018

.Flooding continues on the Turkey River at Garber.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC043-020959-
/O.CAN.KARX.FL.W.0095.000000T0000Z-181003T1800Z/
/EKDI4.1.ER.181001T2242Z.181001T2330Z.181002T0622Z.NO/
429 AM CDT Tue Oct 2 2018

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 AM Tuesday the stage was 11.6 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  1:22 AM Tuesday.
* Forecast...The river will continue to fall to 10.7 feet by 
  Wednesday morning.


$$

IAC043-030029-
/O.CON.KARX.FL.W.0094.000000T0000Z-181004T0810Z/
/GRBI4.3.ER.181001T1821Z.181002T0400Z.181003T1410Z.NO/
429 AM CDT Tue Oct 2 2018

The Flood Warning continues for
  The Turkey River at Garber.
* until late Wednesday night...Or until the warning is cancelled.
* At  3:15 AM Tuesday the stage was 22.4 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Wednesday morning.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Oct 1, 2:50 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 1, 2:50 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Mon Oct 1 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 250 PM CDT Mon Oct 1 2018

Showers and storms will persist into the early evening hours,
powered by an upper level shortwave trough (currently pushing into
southwest MN/northwest IA per latest satellite imagery) and sfc warm
front, and fueled by low level moisture transport driving across the
front. Summer-ish airmass across the south promoting locally heavy
rain, which has resulted in some flooding across parts of northeast
IA and southwest WI. If current trends persist, rain should clear
the local area between 02-04z.

Clouds will hang around through Tuesday with more rain chances
pushing back in for the evening as a shortwave trough spins
northeast out of the southern plains, intercepting the nose of the
low level jet/moisture transport. Bulk of the chances look to lie
along/north of I-90, and moves across the region fairly quickly.

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CDT Mon Oct 1 2018

Wet, fairly active weather pattern setting up for the region through
the upcoming weekend with periods of showers/storms.

Looking first at Wed, both the GFS and EC want to lift a warm front
northward across the local area, then drive a west-east sfc low-cold
front through the Upper Mississippi River Valley Wed evening. Warm
front movement seems a tad aggressive given overnight rain across
the north along with anticipated clouds. If we can get in the warm
sector though, should be able to build some instability with both the
NAM and GFS suggesting a good amount of shear, although
deepest/strongest hangs back into the cold air post the front. See
the potential for strong, possible severe storms - but a rather
conditional risk at this time. Something to watch. If the warm front
can get north through the area, highs in the mid 70s to around 80
are likely.

Bits of upper level shortwave energy slated to spin out of the
desert southwest for Thu night, with some push of low level
moisture/jet to aid in shower/storms production. A shortwave trough
in the northern stream progged to move across the northern plains
Fri, on the heels of the Thu night system. This trough looks a bit
stronger dynamically at this time, and the models respond with
heavier qpf along/post associated sfc cold front.

Both the GFS and EC carve out a deep trough across the west coast
for the weekend while amplifying a ridge over the east coast.
Southwest flow for the local region results, thus continuing the
train of upper level impulses and shower/storm chances into Monday.

Wet, wet, wet. The best chances for dry conditions currently looks
to be much of the day Wednesday and Sat night into Sun morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CDT Mon Oct 1 2018

Upper level shortwave trough going to be bring shra with a few
storms for the afternoon into early evening. Low clouds already in
place and should stay that way well into Wed.

Cigs: mostly ifr expected through Tue morning, with ifr/mvfr likely
then into Wed. Models holding onto low saturation into Wed, with
better shot for some clearing Wed afternoon - more likely overnight
Wed as high pressure briefly builds in.

WX/vsby: mostly mvfr restrictions with shra, although some dip into
ifr possible with any moderate/heavy shower. An isold storm possible
this afternoon, and will continue to tempo that potential. Also with
hold with the mvfr br tonight with moist boundary layer and
relatively light winds.

Winds: holding east through the period, with some decrease for the
night time hours.

&&

.HYDROLOGY...Today
Issued at 323 AM CDT Mon Oct 1 2018

Locally heavy rainfall remains a concern today across portions of
northeast Iowa into southwest and possibly central Wisconsin.
Thunderstorms could produce 1 to locally 3 inches of rainfall.
This will lead to rises on area rivers and the potential for some
flooding depending on where the heaviest rain falls. Ponding of
water can be expected in poor drainage areas. If you have interest
along rivers or are in a poor drainage area prone to flooding, be
sure to monitor river levels closely and be ready to move to
higher ground if heavy rain develops.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....Rieck
HYDROLOGY....Wetenkamp
Hazardous weather outlook, Oct 1, 3:29 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
329 PM CDT Mon Oct 1 2018

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
021000-
Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-
329 PM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for southeast Minnesota,
portions of northeast Iowa, and western into central Wisconsin.

.DAY ONE...Tonight

Showers and isolated storms ending this evening. The main threats
are lightning and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. Severe weather is not expected.

It will be a windy day Wednesday. In addition, thunderstorms are
possible Wednesday afternoon into the evening. A few could be
strong to severe with a damaging wind and hail threat.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-019-029-030-WIZ053>055-061-021000-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Vernon-Crawford-
Richland-Grant-
329 PM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Showers and isolated storms ending this evening. The main threats
are lightning, heavy downpours, and localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday night into Wednesday
morning. Severe weather is not expected.

It will be a windy day Wednesday. In addition, thunderstorms are
possible Wednesday afternoon into the evening. A few could be
strong to severe with a damaging wind and hail threat.

There is a slight chance of thunderstorms Friday afternoon.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Oct 1, 5:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       LITTLEPORT              42.75N 91.37W
10/01/2018  M3.49 INCH       CLAYTON            IA   MESONET

            MESONET STATION VLPI4, LITTLEPORT.

0430 PM     HEAVY RAIN       EDGEWOOD                42.65N 91.40W
10/01/2018  M3.45 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDGI4, EDGEWOOD.

&&
Local storm report, Oct 1, 5:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 SW BEETOWN            42.77N 90.93W
10/01/2018                   GRANT              WI   LAW ENFORCEMENT

            WATER OVER MANY ROADS IN THE COUNTY,
            INCLUDING HIGHWAY 81 BETWEEN CASSVILLE AND
            BEETOWN AND COUNTY HIGHWAY E BETWEEN STITZER
            AND LIVINGSTON.

&&

LL

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 11:27 AM CDTAreal Flood AdvisoryARXClayton, Fayette7 hr
Oct 1, 12:58 PM CDTRiver Flood WarningARXClayton38 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.